Apetamin syrup: what is the dangerous drug promising a ‘slim thick’ body shape - and what are its side effects?

Young women are taking an illegal and potentially lethal weight gain drug to get an extreme hourglass figure

A dangerous new trend has seen women across the world take an appetite stimulant called Apetamin, in an effort to achieve an hourglass figure.

The stimulant has been promoted by social media influencers as a quick fix to get the desired ‘slim thick’ bodies made popular by celebrity figures, such as Kim Kardashian, Kylie Jenner and Cardi B, which sees women have a very slim waist and curvaceous hips.

Sign up to our NationalWorld Today newsletter

The i newsletter cut through the noise

Apetamin comes in a syrup and while it is widely available online, it is an unlicensed medicine in the UK and the United States and can cause some nasty side effects.

Apetamin has not been approved for safe consumption by the MHRA (Photo: Shutterstock / Getty Images)

Here’s what you need to know.

What is Apetamin syrup?

Apetamin is a liquid syrup manufactured by the Indian pharmaceutical company TIL Healthcare.

It has not been approved for safe consumption by the Medicines and Healthcare products Regulatory Agency (MHRA).

Model Altou Mvuama feautred in the BBC documentary and spoke about the pressures of social media (Photo: Altou Mvuama / Instagram)

It contains a sedative antihistamine called cyproheptadine hydrochloride, which is used to treat allergies and is available in the UK by prescription only.

The stimulant has been marketed by social media influencers as a way to get a ‘slim thick’ body, but a new BBC Three documentary, Dangerous Curves: Get Thicc, Get Sick?, revealed that many women did not realise that it is actually an unlicensed medicine.

The documentary, released on iPlayer on 21 April, revealed how a 19-year-old woman went from 8st 7lbs to 13st 7lbs after just three months of taking the supplement, but suffered serious side effects as a result.

Altou Mvuama, model and presenter of Dangerous Curves, promoted Apetamin to her social media followers without knowing much about it, and blamed “toxic” social media as the reason many girls, like herself, feel pressure to change their bodies to look a certain way.

Speaking to the BBC, she said: “Back then I didn't really do my research. I didn't really know what's in it."

"Social media is extremely toxic. Girls in my generation, they would know what I'm talking about. They make you feel like if you don't look this way then you're nothing.

"I don't think it's just me. I feel like there's plenty of other models - and girls - out there who feel like they need to change themselves due to what they're seeing on social media."

Read more:

What are the side effects?

Apetamin is available in either syrup or tablet form and is a prescription-only medication.

The simulant has been linked to various nasty side effects including:

- drowsiness and fatigue

- dizziness

- tremors

- irritability

- blurred vision

- nausea and diarrhea

- jaundice

- liver toxicity and failure

Altou explained that when she took the stimulant she was so drowsy she fell asleep at her school desk, and when her mum took it, she went into a coma.

Others have suffered car crashes, fallen down flights of stairs, and suffered liver failure as a result.

One young woman featured in the documentary told the BBC that she suffered severe side effects after taking Apetamin, including sleeping all the time, falling and shaking.

Another young woman explained that the stimulant failed to give her the results that she wanted, saying she gained weight everywhere, despite being told it would only add weight around her bum, hips and thighs.

The drug led to her collapsing in the street and she ended up in hospital, but continued taking it and later collapsed down the stairs at home.

What is being done about it?

In response to the BBC investigation, the MHRA is now investigating the sale of the product and said in a statement: "Apetamin is an unauthorised medicine which should not be sold, supplied or advertised without a licence. Taking unauthorised medicines can have serious health consequences."

Social media platforms, including Instagram, along with retail websites such as Amazon and Depop have now promised to take action to remove Apetamin from their sites.

NHS England has urged Instagram to clamp down on accounts which are selling or marketing the drug, with NHS leaders saying in an open letter they are concerned about the product’s promotion and its impact on both physical and mental health.

Instagram has said selling non-medical drugs is “strictly against” its policies and that all accounts selling and advertising Apetamin have been taken down in response to a BBC Three documentary on the drug which aired on 21 April.

However, NHS England has said it has since found “dozens of profiles” which are still active and when this was reported, “no action was taken”.

The letter, which has been sent by National Medical Director, Stephen Powis and National Mental Health Director, Clare Murdoch, “on behalf of NHS patients, staff and people experiencing body dysmorphia and other mental health conditions, as well as their families", demands an urgent update on what action is being taken to tackle accounts selling the drug.

It has also been signed by the Body Dysmorphic Disorder Foundation, which has asked Instagram to confirm whether it thinks social media firms should contribute more financially to mental health services for young people, as it is claimed they are increasingly being called on.

A message from the editor:

Thank you for reading. NationalWorld is a new national news brand, produced by a team of journalists, editors, video producers and designers who live and work across the UK. Find out more about who’s who in the team, and our editorial values. We want to start a community among our readers, so please follow us on Facebook, Twitter and Instagram, and keep the conversation going.